Texas, 2007

Flash Flood and Hail in Texas, April 28, 2007

April 28, 2007 · NWS MAF · 4 events in 1 county or zone

An upper level low over western Mexico resulted in severe weather across the Big Bend region of west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low over western Mexico resulted in severe weather across the Big Bend region of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 1:17 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 1:17 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT APR 28 2007

.SHORT TERM...
WATER VAPOR SHOWS UPPER LOW TO BE LOCATED ACRS NRN MEXICO WITH
ASSOCD 80KT 3H JET ROUNDING THE BASE. MEANWHILE SFC COLD FRONT HAS
PUSHED INTO THE MTNS RESULTING IN AN INCREASE IN LOW LEVEL MSTR AND
ADDING UPSLOPE COMPONENT. BY 00Z NOSE OF 3H JET WILL BE INTO THE BIG
BEND/RIO GRANDE AREA WITH GOOD INDICATIONS OF DIVERGENCE...
ESPECIALLY ON CYCLONIC SIDE OF JET. SFC HEATING ACRS MTNS HAS LIFTED
MSTR AND RESULTED IN THICK DECK OF CU/SC THAT IS TEMPORARILY
INHIBITING INSOLATION. MODIFIED 18Z KMRF NAM SOUNDING FOR 18Z SFC
CONDITIONS REVEALS THERE IS STILL A STRONG CAP. EXPECT THAT AS SFC
HEATING WEARS ON CLOUD BASES WILL CONTINUE TO LIFT AND INSOLATION
WILL INCREASE AIDING IN DESTABILIZATION. 7H-5H LR/S ARE NEAR 8 C/KM
ACRS THE MTNS AND WITH DWPNTS IN THE 50S CAPES NEAR 1500 J/KG ARE
EXPECTED. NOTABLE INCREASE IN 0-6KM BULK SHEAR TO 50KTS ACRS DAVIS
MTNS TO RIO GRANDE BY 00Z AND SEVERE STORMS ARE A CONCERN AS LOCAL
HVY RAIN WITH PW/S NEAR AN INCH. TSTMS WILL CONTINUE TO DEVELOP AND
MOVE N ACRS TRANS PECOS BY LATE TONIGHT WITH LARGE SCALE ASCENT.
WRF/GFS BOTH INDICATE SHRTWV TROF WILL MOVE NWD INTO UPPER TRANS
PECOS/WRN PB AROUND 06Z AND WILL OPT TO INCREASE POPS AND PULL SCT
POPS A LITTLE FARTHER N.

.LONG TERM...
THE UPPER LEVEL LOW LOCATED OVER THE BAJA/NORTHERN MEXICO REGION IS
EXPECTED TO LIFT NORTHEASTWARD ON SUNDAY...MOVING TO NEAR EL PASO BY
SUNDAY EVENING...INTO SOUTHEAST NEW MEXICO BY MONDAY MORNING...AND
THEN EAST ACROSS THE SOUTH PLAINS AND NORTHERN PORTIONS OF THE TEXAS
PERMIAN BASIN ON MONDAY.

WITH THE APPROACH OF THIS UPPER STORM SYSTEM ON SUNDAY...IMPRESSIVE
UPPER LEVEL DIFFLUENT FLOW IS SEEN ON BOTH THE WRF AND GFS MODELS
OVER THE SOUTHWEST TEXAS.  AS AN UPPER LEVEL JET STEAK BEGINS TO
NOSE INTO THE AREA ON SUNDAY MORNING...THE PRESENCE OF LOW LEVEL
UPSLOPE FLOW AND ABUNDANT MOISTURE...AND LIFTED INDICES IN THE -2 TO
-4 RANGE SHOULD EASILY BE ENOUGH FOR THUNDERSTORMS TO CONTINUE
DEVELOPING OVER THE SOUTHWEST TEXAS SUNDAY MORNING. INITIALLY
THESE STORMS SHOULD MOVE NORTHWARD...ALSO AFFECTING PORTIONS OF
SOUTHEAST NEW MEXICO DURING THE DAY ON SUNDAY.

CURRENT MODEL GUIDANCE ALSO INCREASES POPS OVER OTHER AREAS ACROSS
CWA ON SUNDAY WITH A SERIES OF SHORTWAVES EXPECTED TO ROTATE AROUND
THE EASTWARD PERIPHERY OF THE MAIN UPPER LOW ON SUNDAY.  THIS SHOULD
ALLOW FOR THUNDERSTORMS TO DEVELOP ALONG THE LOWER TRANS-PECOS
REGION AND EXPAND IN COVERAGE DURING THE AFTERNOON AS THEY MOVE
NORTHWARD ACROSS A GOOD PORTION OF THE TEXAS PERMIAN BASIN. GIVEN
THE EXPECTED INSTABILITY...WE WOULD ANTICIPATE THAT SOME OF THESE
THUNDERSTORMS COULD APPROACH SEVERE LEVELS WITH SEVERE HAIL BEING
THE MAIN SEVERE WEATHER THREAT.

FOR NOW...HAVE MADE A FEW MINOR MODIFICATIONS TO THE POP GRIDS BASED
ON EXPECTED STORM MOVEMENTS.  ALSO...WITH CONTINUED RE-DEVELOPMENT
OF THUNDERSTORMS POSSIBLE ON SUNDAY AND INTO MONDAY ACROSS SOUTHERN
PORTIONS OF THE CWA...FEEL THAT MENTION OF LOCALLY HEAVY RAINFALL IS
WARRANTED ACROSS SOUTHERN AREAS.

CURRENT FORECAST GRIDS DO AN EXCELLENT JOB IN TAPERING BACK
THUNDERSTORMS CHANCES FROM WEST TO EAST ON MONDAY AS THE UPPER STORM
SYSTEM SLIDES EASTWARD INTO THE BIG COUNTRY.  THIS LOOKS LIKE A
REASONABLE OUTCOME AND WILL CONTINUE WITH THE CURRENT FORECAST
PACKAGE FOR MONDAY INTO TUESDAY.

ANOTHER UPPER LEVEL SYSTEM WILL APPROACH THE AREA BY WEDNESDAY NIGHT
PROVIDING AN OPPORTUNITY FOR SIGNIFICANT RAINS INTO THURSDAY.  BASED
ON POTENTIAL RAINFALL SUNDAY AND MONDAY OVER THE AREA...ADDITIONAL
RAINS LATE WEDNESDAY AND THURSDAY COULD LEAD US INTO A FLOOD EVENT
FOR PORTIONS OF THE CWA.  THE GFS IS ALREADY SHOWING HIGH QPF VALUES
ACROSS THE WESTERN PERMIAN BASIN BY MID WEEK.  AS THIS WEEKEND EVENT
UNFOLDS...WE SHOULD BEGIN TO KNOW MORE ABOUT THE MID WEEK FLOOD
POTENTIAL DURING THE NEXT FEW FORECAST SHIFTS.

OVERALL...HAVE LOWERED THE EXPECTED HIGH TEMPERATURES SLIGHTLY FOR
SUNDAY BASED ON CLOUD COVER AND THUNDERSTORMS OVER THE AREA.
ALSO...HAVE KEPT WEDNESDAY NIGHT TEMPERATURES WARMER THAN MAV/MET
GUIDANCE IN ANTICIPATION OF INCREASED LOW LEVEL MOISTURE OVER THE
AREA IN ADVANCE OF THE NEXT STORM SYSTEM.  OTHER THAN THAT...HAVE
CONTINUED WITH CURRENT FORECAST TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  79  59  78  /  10  40  50  50
CARLSBAD NM                58  76  57  84  /  30  60  50  20
DRYDEN TX                  65  78  65  85  /  30  60  70  30
FORT STOCKTON TX           61  78  61  84  /  30  60  60  20
GUADALUPE PASS TX          50  74  55  81  /  30  70  40  20
HOBBS NM                   58  78  60  80  /  10  50  50  30
MARFA TX                   53  73  50  82  /  40  70  50  20
MIDLAND INTL AIRPORT TX    61  79  59  80  /  10  40  60  30
ODESSA TX                  61  78  60  81  /  20  50  60  30
WINK TX                    63  82  64  89  /  30  60  60  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

49/03
Hazardous weather outlook, Apr 28, 12:54 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT SAT APR 28 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
154 PM CDT SAT APR 28 2007 /1254 PM MDT SAT APR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF TRANS PECOS LATE THIS AFTERNOON AND EVENING. THE BEST
CHANCE OF THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE GUADALUPE
AND DAVIS MOUNTAINS...AND THE BIG BEND REGION...SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING
THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY CONCERNS. FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS WILL ALSO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY. THE BEST CHANCE
FOR STORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING. WIND GUSTS TO
50 MPH AND HAIL MAY ACCOMPANY THE STRONGEST OF THESE STORMS. HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN THE FORECAST FOR
WEDNESDAY AND WEDNESDAY NIGHT. GUSTY WINDS...SMALL HAIL...HEAVY
RAIN...AND DEADLY LIGHTNING ARE EXPECTED OVER MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS
AFTERNOON ACROSS FAR WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
April 28, 5:32 PM CST
Where
Brewster County, Lajitas
Measured
0.88 in hail
Reported by
Public
Coordinates
29.280, -103.780

Hail, Brewster

When
April 28, 6:03 PM CST
Where
Brewster County, 1 mi NE of Lajitas
Measured
1 in hail
Reported by
Public
Coordinates
29.290, -103.768

Hail, Brewster

When
April 28, 6:21 PM CST
Where
Brewster County, Castolon
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
29.130, -103.520

Flash Flood, Brewster

When
April 28, 7:32 PM CST to 10:00 PM CST
Where
Brewster County, 6 mi NNW of Panther Junction
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
29.380, -103.338

Two feet of water flowed over Big Bend National Park Route 15 north-northwest of Panther Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22870, 22871, 22872, 22869.